MAUDE Adverse Event Report: MEDTRONIC MEXICO SPRINTER LEGEND OTW; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

MEDTRONIC MEXICO SPRINTER LEGEND OTW; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Catalog Number SPL12515WL
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Death (1802); Occlusion (1984); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/08/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A sprinter legend otw balloon dilatation catheter was used in a midly tortuous, severely calcified lesion in the mid lad.Lesion had 90% stenosis.The lesion was pre-dilated.There was no damage noted to the sprinter legend otw packaging.There were no issues noted removing the device from the hoop/ tray.The balloon catheter was inspected and negative prep performed with no issues noted.The balloon catheter did not pass through a previously deployed stent.Resistance was encountered when advancing the balloon however excessive force was not applied.During first balloon inflation at 10 atms the balloon burst.Removal difficulties were encountered and the balloon and marker detached from the catheter shaft and were left in the lad.The detached balloon marker was not removed from the patient.Patient underwent cabg the next day in a different hospital but passed away after the procedure.Mesenteric ischemia is reported to be the cause of death.It is reported that the sprinter legend device was indirectly the cause of death due to bypass surgery with balloon material in the coronary artery.
 
Additional Manufacturer Narrative
Additional information: the lesion was pre-dilated with a 1.5 x 8cm sprinter balloon.The 1.5 x 8cm balloon was not completely across the lesion, but the distal balloon portion was across the proximal lesion or at least into the lesion.The 1.5 x 8cm sprinter balloon did rupture also indicating it was within the calcified portion of the lesion.The next balloon was the 1.25 x 15mm sprinter legend balloon.The sprinter legend balloon was completely across the mid lad lesion.There was nothing on cine of the catheter pullback post rupture, but there was a picture of the balloon marker in the prox lad and total occlusion of the lad distal to the balloon marker stripped from the catheter.Ref: medwatch mw5079410 - the patient was placed on iabp prior to the transfer to the second hospital.Device evaluation: the material at detachment site appeared to be torn and uneven.Bunching of the material on the distal outer was evident.There was a detachment evident at the distal inner.There was no balloon material or marker bands visible on the delivery system.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The first balloon used to pre-dilate the lesion was a 1.5 x 8mm sprinter legend balloon.The 1.5mm sprinter legend was inspected before use with no issues noted.Negative prep/purging was performed on the device prior to use with no issues noted.Resistance was noted while advancing the device to the lesion.Excessive force was not used.The burst of the 1.5mm sprinter legend occurred on first inflation at 12atm.The device was not moved or repositioned in the lesion prior to the burst.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
SPRINTER LEGEND OTW
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key7804264
Report Number9612164-2018-02115
Device Sequence Number1290735
Product Code LOX
UDI-Device Identifier00643169854963
UDI-Public00643169854963
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K103095
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2021
Device Catalogue NumberSPL12515WL
Device Lot Number214951797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2018
Initial Date Received by Manufacturer 08/09/2018
Supplement Date Received by Manufacturer08/31/2018
09/18/2018
10/26/2018
Initial Report FDA Received Date08/22/2018
Supplement Report FDA Received Date09/14/2018
10/16/2018
11/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age79 YR